Oregon, 2006

Hail in Oregon, May 19, 2006

May 19, 2006 · NWS PDT · 2 events in 1 county or zone

Spotter reported penny hail 2 miles south of residence and quarter size hail 1 mile east of residence.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

Spotter reported penny hail 2 miles south of residence and quarter size hail 1 mile east of residence.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at May 19, 9:30 AM PST, 3 hours 5 minutes earlier.

Area forecast discussion, May 19, 9:30 AM PST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
1030 AM PDT FRI MAY 19 2006

UPDATED AVIATION DISCUSSION

.UPDATE...LATEST RADAR WAS SHOWING AN INCREASE IN RAIN SHOWERS
ACROSS PORTIONS OF THE BASIN AND HAVE UPDATED THIS MORNING GRIDS
ACCORDINGLY. OTHERWISE NO ADDITIONAL CHANGES EXPECTED AT THE MOMENT.

&&

AVIATION...ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS CAN BE
EXPECTED TODAY ALONG ALL TWEB ROUTES AND IN THE VICINITY OF OUR TAF
SITES...ESPECIALLY AT KRDM, KPDT, AND KALW. ALL THUNDERSTORMS HAVE
THE POTENTIAL FOR STRONG GUSTY AND ERRATIC WINDS. CEILINGS AND
VISIBILITIES MAY LOWER BRIEFLY TO MVFR OR IFR DUE TO HEAVY RAIN AND
OR BLOWING DUST WITH GUSTY WINDS BEFORE ANY RAIN FALLS. CONDITIONS
WILL IMPROVE OVERNIGHT WITH CLOUDS DECREASING.

.PREV DISCUSSION... (ISSUED 500 AM PDT FRI MAY 19 2006)

SHORT TERM...TODAY THROUGH SATURDAY...WATER VAPOR IMAGERY SHOWS
SOUTHERLY FLOW ALOFT CONTINUING ACROSS THE PACIFIC NORTHWEST...WITH
RIDGING TO THE EAST...AND TROUGHINESS OFFSHORE THE WEST COAST. ONE
WAVE IS EXITING EXTREME EASTERN WA/OR CURRENTLY...WITH RADAR SHOWING
ISOLATED TO SCATTERED SHOWERS ACROSS FAR EASTERN OR/WA. THE NEXT
IMPULSE IS NOT FAR BEHIND...WITH NUMEROUS SHOWERS MOVING NORTHWARD
ACROSS NORTHERN CA/SOUTHERN OR...WITH A FEW SHWRS AS FAR NORTH AS
NORTH-CENTRAL OREGON.

ACTIVE WEATHER IS IN STORE FOR MOST AREAS BY THIS AFTERNOON...WITH
THE WAVE TO THE SOUTH CROSSING INTERIOR WA/OR. BOTH GFS/NAM SHOW
SIGNIFICANT DEEP SHEAR ACROSS MOST OF OREGON/SOUTHERN WASHINGTON
THIS AFTN...WITH DEEPENING MOISTURE AND INSTABILITY. WILL USE
SCATTERED TSTM WORDING FOR MOST AREAS...USING GUSTY WIND/HAIL
WORDING WITH FAVORABLE SHEAR PROFILE. FURTHER TO THE EAST...HAVE
A CONCERN THAT SOME STORMS COULD PRODUCE LOCALLY HEAVY RAIN WITH
MID LEVEL FLOW STILL RATHER WEAK. WITH THE COVERAGE OF THESE
STORMS SCATTERED IN NATURE...WILL HOLD OFF ON A FLASH FLOOD WATCH
FOR NOW...USING LOCALLY HEAVY RAIN WORDING FOR THE TSTMS FROM
THE BLUES EASTWARD THIS AFTN. WITH THE TIMING OF THE WAVE IN
THE AFTERNOON...THINK SIGNIFICANT SURFACE HEATING WILL OCCUR ACROSS
THE EASTERN TWO-THIRDS OF INTERIOR WA/OR...PRODUCING YET ANOTHER
DAY OF RECORD/NEAR RECORD HEAT...WITH LOWER 90S IN THE BASIN...WITH
AROUND 80 ACROSS THE EASTERN MTNS.

SCATTERED SHWR/TSTM ACTIVITY WILL CONTINUE TNGT/SAT AS WAVES CONTINUE
TO ROTATE NORTH ACROSS THE REGION. PERHAPS A BRIEF BREAK OR REDUCTION
IN COVERAGE WILL OCCUR LATE TNGT/EARLY SAT WITH LOSS OF HEATING AND
ATMOSPHERE BRIEFLY STABILIZING IN THE WAKE OF EARLIER ACTIVITY. WITH
SHEAR NOT AS FAVORABLE AND WITH LESS INSTABILITY SATURDAY...THINK
TSTM ACTIVITY WILL NOT BE AS ACTIVE...WITH MOST LOCATIONS WEST
OF THE BLUES AND FROM THE GORGE NORTHWARD SEEING LITTLE IF ANY
TSTM ACTIVITY. TEMPERATURES WILL FINALLY BREAK FROM RECORD LEVELS
AREA WIDE...WITH 70S TO LOWER 80S COMMON.

LONG TERM...SATURDAY NIGHT THROUGH THURSDAY. COOL AND UNSETTLED
CONDITIONS ARE FORECAST FOR THE LONG TERM PERIOD.  THE BEST DAYS
FOR PRECIPITATION WILL BE SATURDAY NIGHT THROUGH MONDAY. EASTERN
WA/OR WILL BE UNDER THE INFLUENCE OF A VERY MOIST SOUTHERLY FLOW
ALOFT THROUGH LATE SUNDAY. A DEEP UPPER LOW WILL SPIN OFF THE
NORTHERN CALIFORNIA COAST AND WILL SEND A SERIES OF WAVES ACROSS THE
REGION. THE LOW WILL WEAKEN INTO AN OPEN WAVE AND LIFT NE ACROSS
OR/WA MONDAY IN RESPONSE TO ANOTHER LOW DEEPENING OFF THE EASTERN
PACIFIC.  THIS LOW WILL REMAIN PARKED OFF THE WA COAST THROUGH THE
REMAINDER OF THE FORECAST PERIOD AND WILL SEND SURGES OF MOISTURE
AND DISTURBANCES ACROSS THE PACIFIC NW.

HYDROLOGY...SNOWMELT CONTINUES ACROSS THE HIGHER ELEVATIONS...
GENERATING HIGH WATER LEVELS ACROSS MOST AREAS. A FLOOD WARNING
IS IN EFFECT FOR THE NACHES RIVER NEAR NACHES AND NEAR CLIFFDELL.
HAVE A CONCERN ABOUT RAINFALL ON TOP OF SNOWMELT RISES ACROSS
PORTIONS OF FAR EASTERN OREGON. THE IMNAHA RIVER IS FORECAST TO
REACH FLOOD STAGE BY LATE FRIDAY NIGHT...AND ANY RAINFALL IN THE
THE RIVER BASIN COULD ADD TO THE RISE. THUS...WILL UPGRADE THE
FLOOD WATCH TO A FLOOD WARNING FOR THE IMNAHA RIVER AT IMNAHA.
WILL ALSO HAVE TO MONITOR THE GRANDE RONDE RIVER AT TROY...ALTHOUGH
SIGNIFICANT FLOODING IS NOT EXPECTED.

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

TI:YGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
97/76
Hazardous weather outlook, May 19, 5:35 AM PST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
635 AM PDT FRI MAY 19 2006

WAZ024-501-502-026>030-ORZ041>044-049-050-501>506-201200-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
KITTITAS VALLEY-YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-EASTERN COLUMBIA RIVER GORGE OF OREGON-
NORTH CENTRAL OREGON-CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
635 AM PDT FRI MAY 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SLIGHT RISK OF SEVERE THUNDERSTORMS

LOWER COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS
OF WASHINGTON, NORTHWEST BLUE MOUNTAINS, LOWER COLUMBIA BASIN OF
OREGON, GRANDE RONDE VALLEY, WALLOWA COUNTY, FOOTHILLS OF
THE BLUE MOUNTAINS OF OREGON, NORTHERN BLUE MOUNTAINS OF OREGON,
SOUTHERN BLUE MOUNTAINS OF OREGON, NORTHERN WHEELER AND SOUTHERN
GILLIAM COUNTIES, JOHN DAY BASIN, OCHOCO-JOHN DAY HIGHLANDS

THUNDERSTORMS

EASTERN COLUMBIA RIVER GORGE OF WASHINGTON, EAST SLOPES OF THE
CENTRAL CASCADES OF WASHINGTON, EAST SLOPES OF THE SOUTHERN
CASCADES OF WASHINGTON, KITTITAS VALLEY, YAKIMA VALLEY,  EASTERN
COLUMBIA RIVER GORGE OF OREGON, NORTH CENTRAL OREGON, CENTRAL
OREGON

FLOOD WARNING

 EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, WALLOWA COUNTY

MOIST SOUTHERLY FLOW...ALONG WITH AN UNSTABLE ATMOSPHERE AND
FAVORABLE WINDS IN THE LOWER AND MIDDLE LEVELS OF THE ATMOSPHERE
WILL CREATE AN ENVIRONMENT CONDUCIVE FOR THE FORMATION OF
THUNDERSTORMS THIS AFTERNOON AND EVENING. ISOLATED SEVERE
THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF EASTERN OREGON
AND SOUTHEAST WASHINGTON...WITH THE STRONGER STORMS ARE
CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 60 MPH...HAIL UP TO
ONE INCH IN DIAMETER...AND LOCALLY HEAVY RAIN.

UNSEASONABLY WARM TEMPERATURES HAVE RESULTED IN RAPID SNOWMELT AT
HIGHER ELEVATIONS...CREATING HIGH WATER CONDITIONS ACROSS THE
VALLEY RIVER BASINS IN CENTRAL WASHINGTON AND EASTERN OREGON. A
FLOOD WARNING IS IN EFFECT FOR THE NACHES AND IMNAHA RIVERS. REFER
TO PDXFLWPDT WGUS76 KPDT FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

FLOOD WARNING THROUGH SUNDAY

 EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, WALLOWA COUNTY

THUNDERSTORMS SATURDAY
     FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE
     MOUNTAINS, NORTH CENTRAL OREGON, CENTRAL OREGON, GRANDE RONDE
     VALLEY, WALLOWA COUNTY, FOOTHILLS OF THE BLUE MOUNTAINS OF
     OREGON, NORTHERN BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE
     MOUNTAINS OF OREGON, NORTHERN WHEELER AND SOUTHERN GILLIAM
     COUNTIES, JOHN DAY BASIN, OCHOCO-JOHN DAY HIGHLANDS

THE NEXT IN A SERIES OF WAVES WILL CROSS THE REGION...BRINGING
ANOTHER ROUND OF THUNDERSTORMS. THE STORMS ARE NOT EXPECTED TO
BECOME STRONG OR SEVERE. SNOWMELT FLOODING WILL CONTINUE ALONG THE
NACHES AND IMNAHA RIVERS THROUGH SUNDAY. EXPECT UNSETTLED WEATHER TO
LINGER THROUGH EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PENDLETON/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.

In the hours before

Local storm report, May 19, 11:29 AM PST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
1229 PM PDT FRI MAY 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     HAIL             1 N LA GRANDE           45.32N 118.09W
05/19/2006  E0.25 INCH       UNION              OR   TRAINED SPOTTER

            PEA SIZE HAIL...1/2 INCH RAIN IN 20 MINUTES

&&

RC
Local storm report, May 19, 11:48 AM PST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
1248 PM PDT FRI MAY 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1212 PM     HAIL             LA GRANDE               45.33N 118.09W
05/19/2006  E1.00 INCH       UNION              OR   PUBLIC

&&

RC

The radar

The Pendleton radar (KPDT), 133 km away, was scanning. The volume nearest the first event began at 20:33 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Wallowa

When
May 19, 12:35 PM PST
Where
Wallowa County, 4 mi NE of Roberts Butte
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.617, -117.150

Hail, Wallowa

When
May 19, 12:55 PM PST
Where
Wallowa County, 6 mi NE of Roberts Butte
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.650, -117.133

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2006Every state in 2006This day in weather historyWarnings in Oregon, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5506797, 5506798.